Georgia, 2005Hail and Damaging Winds in Georgia, July 21, 2005
July 21, 2005 · NWS FFC · 8 events in 6 counties and zones
5 thunderstorm wind, 2 lightning, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $549,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 9:45 AM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 21, 9:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 AM EDT THU JUL 21 2005
.UPDATE...
FORECAST APPEARS ON TRACK. EXPECT FAIRLY HIGH COVERAGE OF TSRA THIS
AFTERNOON AND EVENING. SOME STORMS WILL AGAIN BRIEFLY APPROACH OR
JUST MEET SVR CRITERIA. TEMPS NOT RUNNING TOO MUCH HIGHER THAN THIS
TIME YESTERDAY...PERHAPS SHAVING A DEGREE OR TWO OFF OF EXPECTED MAX
TEMPS. WILL WAIT TO SEE WHAT TSRA AND CLOUD COVERAGE LOOKS LIKE
AROUND MIDDAY BEFORE MODIFYING. 06Z GUIDANCE STILL INDICATING
SLIGHTLY WARMER TEMPS THAN YESTERDAY.
NEW MODELS STILL HAS A WEAK FRONT MOVING THROUGH FRIDAY WITH DRIER
AIR ALOFT FILTERING IN BEHIND IT AS THE UPPER RIDGE ALSO BUILDS IN
FROM THE NORTHWEST. HAVE SOME DOUBT ON JUST HOW DRY IT WILL GET OR
HOW MUCH SUBSIDENCE IT WILL TAKE TO REMOVE COPIOUS MOISTURE. WE HAD
A LOT OF RAIN THIS MONTH. AT ATL...WE ONLY NEED ABOUT 3 MORE INCHES
TO BREAK THE 1994 RECORD (T.S. ALBERTO) OF 17.71 FOR THE MONTH OF
JULY.
SNELSON
&&
.SHORT TERM...
MOIST UNSTABLE AIR MASS CONTINUES OVER THE FFC CWA WITH WEAK
HIGH PRESSURE AT THE SURFACE. MAIN UPPER HIGH STILL OVER SOUTHWEST
AND SOUTH CENTRAL PORTION OF NATION WITH A MORE OR LESS NORTHERLY
UPPER LEVEL FLOW OVER GEORGIA. RIPPLES MOVING IN THIS FLOW SHOULD
ENHANCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. ANOTHER
SHORT WAVE APPEARS TO MOVE ACROSS AREA ON FRIDAY BUT GFS SUGGEST
MOISTURE (PW VALUES) WILL NOT BE QUITE AS HIGH ON FRIDAY. SUFFICIENT
INSTABILITY WITH CAPES 1500 TO 2000 TODAY. THEREFORE WILL SHOW
FAIRLY HIGH POPS TODAY IN THE LIKELY CATEGORY FOR MUCH OF NORTH
GEORGIA BUT WILL ONLY GO FOR A CHANCE ON FRIDAY. AGAIN SOME SPOTS OF
HEAVY RAIN LIKELY IN ADDITION TO A GOOD AMOUNT OF LIGHTNING AND SOME
GUSTY WINDS. TEMPERATURES WILL AGAIN REACH THE LOW TO MID 90S FOR
MUCH OF THE AREA AND HEAT INDICES IN MUCH OF CENTRAL GEORGIA SHOULD
MAKE IT TO BETWEEN 100 AND 105 THIS AFTERNOON.
.LONG TERM...
THE GFS CONTINUES TREND OF MOVING THE UPPER HIGH PRESSURE AREA
CURRENTLY OVER THE SOUTHWEST PART OF THE NATION INTO THE SOUTHEAST
OVER THE WEEKEND AND INTO THE FIRST OF NEXT WEEK. SUBSIDENCE
ASSOCIATED WITH THIS HIGH SHOULD LEAD TO SOME DRYING IN THE MID TO
UPPER LEVELS AND HOTTER TEMPERATURES. LOOKS LIKE MUCH OF THE CWA WILL
SEE TEMPERATURES REACHING THE LOW TO MID 90S WITH SOME UPPER 90S
OVER CENTRAL SECTIONS. A TROUGH MOVING THROUGH THE CENTRAL PART OF
THE NATION MID WEEK MAY BREAK THE HIGH DOWN SOMEWHAT AND ALLOW A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE CWA AGAIN LATER
IN THE WEEK.
&&
.AVIATION...
CEILING POTENTIAL IN THE 3000-5000 FT RANGE LATER THIS MORNING INTO
AFTERNOON. POTENTIAL FOR IFR CEILINGS RATHER LOW AND WILL NOT
FORECAST CEILINGS THAT LOW UNLESS OBS SUGGEST OTHERWISE. AFTERNOON
CONVECTIVE ACTIVITY WILL CAUSE CEILINGS AT MANY LEVELS. PATCHY
MORNING FOG AND HAZE WITH BRIEF IFR CONDITIONS. EXPECTING CONVECTIVE
ACTIVITY TO FLARE UP FROM 18-00Z. WITH SURFACE TROUGH EXPECTED TO
DEVELOP INTO CENTRAL GA...SURFACE WINDS SHOULD BECOME GENERALLY W
LESS THAN 10 KTS. BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 92 74 93 75 / 60 40 30 20
ATHENS 91 72 96 72 / 60 40 30 20
GAINESVILLE 89 72 92 72 / 60 40 30 20
ROME 94 72 97 71 / 60 40 30 20
COLUMBUS 93 75 95 76 / 60 40 40 20
MACON 95 74 96 74 / 40 30 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
&&
38
Hazardous weather outlook, Jul 21, 4:00 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT THU JUL 21 2005
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT THU JUL 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON
AND EVENING...
.SYNOPSIS...
BROAD WEAK SURFACE HIGH PRESSURE WILL CONTINUE OVER THE GULF COAST
STATES. A SURFACE TROUGH WILL DEVELOP OVER THE CAROLINAS INTO
CENTRAL GEORGIA THIS AFTERNOON AND CONTINUE TONIGHT. A TROPICAL
AIRMASS WILL CONTINUE OVER THE REGION.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE LIGHTNING...HEAVY
RAIN...AND GUSTY WINDS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
THIS AFTERNOON AND EVENING.
.DISCUSSION...
A MOIST AIRMASS WILL COMBINE WITH DAYTIME HEATING TO PRODUCE
SCATTERED TO NUMEROUS THUNDERSTORMS. CAPES WILL INCREASE 1500 TO
2000 WITH LIFTED INDICES AROUND -4. WEAK WINDS ALOFT WILL INHIBIT
THE DEVELOPMENT OF SEVERE STORMS...BUT SOME STORMS MAY BECOME
STRONG WITH GUSTY WINDS TO 35 MPH. THE SLOW MOVEMENT OF THE STORMS
COULD CAUSE LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
EXCESSIVE HEAT MAY BECOME A PROBLEM WITH HEAT INDICES OF 105 OR
GREATER INCREASING OVER THE AREA.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
BDL
In the hours before
Special weather statement, Jul 21, 1:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT THU JUL 21 2005
GAZ056-068-211845-
209 PM EDT THU JUL 21 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN PIKE AND SPALDING COUNTIES UNTIL 245 PM EDT...
AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WILLIAMSON...MOVING EAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SOUTHERN SPALDING AND NORTHERN PIKE COUNTIES. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ROVER. HEAVY DOWNPOURS MAY CAUSE SOME
BRIEF STREET FLOODING. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT
OF THE COUNTY AROUND 245 PM EDT.
Special weather statement, Jul 21, 1:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
221 PM EDT THU JUL 21 2005
GAZ019-211845-
221 PM EDT THU JUL 21 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN FLOYD COUNTY UNTIL 245 PM EDT...
AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF COOSA...MOVING SOUTHEAST AT 5
MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
THE WESTERN PORTION OF FLOYD COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR
MOVE OUT OF THE COUNTY BY 245 PM EDT.
Event by event
5 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Floyd
- When
- July 21, 2:00 PM EST to 2:03 PM EST
- Where
- Floyd County, Coosa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.250, -85.350
The public reported that several trees were down between Coosa and Horseleg Creek, southwest of Rome. Some trees were down on Black Bluff Road as well.
Thunderstorm Wind, Clayton
- When
- July 21, 2:12 PM EST to 2:30 PM EST
- Where
- Clayton County, Forest Park
- Measured
- 31 kt (36 mph) estimated gust
- Property damage
- $750
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.617, -84.367
The Forest Park Police reported that two trees were blown down between Forrest Park and Morrow and the Clayton County 911 Center reported that one tree was blown down in Jonesboro.
Lightning, Henry
- When
- July 21, 2:22 PM EST to 3:49 PM EST
- Where
- Henry County, Countywide
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.453, -84.154 (the zone’s center; the record gives no point)
The Daily Herald of McDonough reported that lightning set fires to 13 homes and structures in the county. Most of the damage was confined to roofs and attics of the homes. However, one structure was completely destroyed.
Lightning, Clayton
- When
- July 21, 2:28 PM EST
- Where
- Clayton County, Jonesboro
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.542, -84.358 (the zone’s center; the record gives no point)
The News Daily of Jonesboro reported that lightning struck several transformers in the area leaving up to 20,000 residents without power. In addition, lightning struck a tree causing it to splinter and send debris scattering in all directions from the site.
Hail, Fayette
- When
- July 21, 3:28 PM EST
- Where
- Fayette County, Fayetteville
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.450, -84.450
An employee of Fox 5 TV in Atlanta reported pea to quarter-sized hail.
Thunderstorm Wind, Fayette
- When
- July 21, 3:29 PM EST to 3:33 PM EST
- Where
- Fayette County, Kenwood
- Measured
- 31 kt (36 mph) estimated gust
- Property damage
- $500
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.517, -84.433
The Fayette County 911 Center reported that a couple of trees were blown down in the northeast part of the county.
Thunderstorm Wind, Upson
- When
- July 21, 5:00 PM EST
- Where
- Upson County, The Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.967, -84.233
The public reported that an apparent microburst or downburst from a small, yet strong thunderstorm blew down five large trees causing damage to one home. A bedroom window was broken and a workshop detached from the house was flattened. The downed trees were at least 100 years old.
Thunderstorm Wind, Clarke
- When
- July 21, 5:05 PM EST
- Where
- Clarke County, Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.950, -83.383
The public reported that thunderstorm winds had caused extensive damage to trees and power lines in the Green Acre subdivision just southeast of Athens. Numerous trees and power lines were down. Damage was also reported at a Kroger store where the building's sign was damaged and several shopping carts were blown onto cars parked in the parking lot, causing damage to the vehicles. At least 600 residents in the county were left without power during the thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 21 to 26, 20052 deaths · 93 injured · 11 events
- Heat in Kentucky, July 21 to 26, 200569 injured · 22 events
- Heat in Illinois, July 21 to 26, 200562 injured · 19 events
- Hail in North Dakota, July 21, 2005$93 million · 2.5 in hail · 1 event
- Heat in Kansas, July 21 to 25, 20051 death · 7 events
- Hail in North Dakota, July 21, 20053 injured · $7.0 million · 2.75 in hail · 1 event
- Lightning Strike in Minnesota, July 21, 2005$1.6 million · 1 event
- Hail and Damaging Winds in Indiana, July 21, 2005$555,000 · 1 in hail · 19 events
- Hail and Damaging Winds in South Dakota, July 21, 2005$522,000 · 3 in hail · 17 events
- Lightning Strikes in Indiana, July 21, 2005$312,000 · 6 events
- Damaging Winds and Lightning Strikes in Mississippi, July 21, 2005$290,000 · 55 kt wind · 6 events
- Damaging Wind in North Carolina, July 21, 2005$250,000 · 60 kt wind · 1 event